Tornadoes · United States · Illinois · 2017

EF0 tornado, Dunlap to Rome, Illinois, February 28, 2017

From Dunlap to Rome, this EF0 tornado ran 0.1 miles across Peoria County on February 28, 2017, touching down at 5:10 PM CST and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 28, 2017
Touchdown
5:10 PM CST (23:10 UTC)
Lifted
5:11 PM CST (23:11 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Peoria County
Touchdown point
40.864, -89.609
Lift-off point
40.865, -89.607
Record number
1702281710-01

The damage survey

29 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 165 mph.

  • grain bin blown into tree from foreground
  • single story home destroyed
  • Chaser video of brief tornado touchdown. No damage, on ground for less than 30 seconds.
  • Awning/carport roof ripped off of attached garage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An unseasonably warm and humid airmass was in place across central Illinois on February 28th...with afternoon high temperatures soaring to record levels in the upper 60s and lower 70s. Thanks to these extremely warm temperatures and dewpoints surging into the upper 50s and lower 60s, Convective Available Potential Energy (CAPE) values exceeded 1500J/kg across Missouri and the western half of Illinois by late afternoon. In addition, a strong mid-level jet streak enhanced 0-6km wind shear to an impressive 60-70kt. While the airmass within the warm sector was initially capped, an approaching upper wave helped weaken the cap and set the stage for strong to severe thunderstorms into the evening. As a cold front pushed across the Mississippi River, supercell thunderstorms initiated across west-central Illinois during the late afternoon and lingered into the evening. These storms produced a total of 4 tornadoes in the National Weather Service Lincoln County Warning Area (CWA), including an EF-3 tornado that touched down west of Washburn in Woodford County. Other storms produced scattered reports of large hail and damaging winds across the area.

A tornado briefly touched down in an open field about 3.6 miles east of Dunlap at 5:10 PM CST. No damage occurred.

A weak tornado touched down 0.9 miles west-southwest of Rome at 5:15 PM CST. The tornado tracked through Rome, before lifting just before reaching the Illinois River at 5:17 PM CST. Minor damage occurred to a few buildings and several trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:20 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 28, 3:20 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 PM CST Tue Feb 28 2017

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

20z/2pm surface analysis shows 1000mb low over eastern Iowa, with
warm front extending southeastward along/just north of the I-74
corridor.  MUCAPE values have increased to 1000J/kg while 0-1km bulk
shear has been enhanced to 30-35kt near the boundary. Based on these
parameters, it appears convection will first initiate near the warm
front across the northern KILX CWA within the next hour or two.
While these first cells will quickly shift into northern Illinois,
additional cells developing within the main instability/shear axis
across southwest Illinois will lift into the area by early evening.
Any storms that fire late this afternoon into the early evening will
be capable of damaging wind gusts in excess of 60mph, large hail
greater than quarter-sized, and a few tornadoes.  The first round of
scattered convection will be relatively short-lived, with the HRRR
suggesting it exiting into northern Illinois/Indiana by 02z/8pm.
After that, attention will focus further west ahead of an advancing
cold front where a squall line will take shape.  Models have been
struggling with the timing of the late night convection: however,
consensus is beginning to point to a slightly earlier solution than
the 12z CAMS had initially suggested.  Latest HRRR shows a line of
storms arriving west of the Illinois River by 04z/10pm...then
quickly pushing to the I-70 corridor by 08z/2am.  Main threats with
these storms will be damaging wind gusts...with the potential for a
few tornadoes embedded within the line.  Once the overnight line of
storms pass, the threat for additional severe weather will come to
an end.  Windy and much cooler weather will be noted in the wake of
the system on Wednesday.  Westerly winds will gust to between 25 and
35 mph...while high temperatures only reach the upper 40s and lower
50s.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 318 PM CST Tue Feb 28 2017

500 mb trough axis to shift across central Illinois Wednesday
evening with lingering low chance POPs across our far north and
east. Broad cyclonic flow remains over our area on Thursday
bringing a mix of clouds and sun along with more seasonably cold
temperatures. Highs will be mostly in the 40s. High pressure is
then forecast to build east into the region through the end of the
week. With our area under a northwest flow, temperatures will
remain closer to where they should be into Friday. Several weak,
fast moving shortwaves will track southeast into the Midwest late
Thursday and again late Friday into Friday night bringing low
chance POPs mainly to the north.

The upper low/trough shifts well off to our east late in the weekend
into early next week allowing upper level ridging to build into the
Midwest. This will result in a significant warming trend once again
over the center of the nation. However, medium range models still
showing a decent amount of spread with respect to our next upper
wave forecast into the Northern Plains on Monday and then closing
off a deep upper low over the Great Lakes Monday night into Tuesday
at least according the the latest ECMWF, while the GFS is quite a
bit slower with the evolution of the early week trough, just the
opposite from what we saw 12 hours ago. Not a great deal of
confidence with the forecast as we head into the second half of the
weekend with POPs increasing ahead of the approaching shortwave,
especially on Sunday and Monday of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM CST Tue Feb 28 2017

IFR/MVFR ceilings persist across much of central Illinois late
this morning...north of an approaching warm front. HRRR has been
consistently showing ceilings gradually rising as the day
progresses, and latest trends seem to be supporting this. Have
raised ceilings to VFR at KSPI at 21z...then further northeast to
KBMI and KCMI by 23z. Next big question will be timing of convective
initiation later today/tonight. Models are still not in great
agreement, but consensus suggests only widely scattered storms
late this afternoon into the early evening before a squall line
pushes through the area overnight. Based on 4km NAM timing, have
added TEMPO groups for thunder starting at 06z at KPIA and ending
by 10z at KCMI. Winds will be strong/gusty from the south this
afternoon and evening...with occasional gusts to between 20 and
25kt. Once the squall line passes, winds will veer to the W/SW and
once again gust to 20-25kt late tonight into Wednesday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
327 PM CST Tue Feb 28 2017

ILZ027>031-036-037-040-041-047>050-011200-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois, north central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward through the Illinois River Valley
between 9pm and midnight...bringing the threat for damaging wind
gusts in excess of 60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through midnight.

ILZ038-042>046-051>057-061-011200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through early evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward across the I-55 corridor between 10pm
and 1am...then to the Indiana border between 1am and 3am. The main
threats will be damaging wind gusts in excess of 60mph...and a few
embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 3am.

ILZ062-063-066>068-071>073-011200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
327 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Illinois, south central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will develop and track across the
area through the evening. Some of the cells will be capable of
producing damaging wind gusts in excess of 60mph...hail larger
than quarters...and a few tornadoes.

A squall line is expected to develop ahead of an advancing cold
front across eastern Iowa/Missouri later this evening. These
storms will push eastward to the I-70 corridor between 3am and
6am. The main threats will be damaging wind gusts in excess of
60mph...and a few embedded tornadoes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight...particularly between
10pm and 6am.

Barnes

In the hours before

Local storm report, Feb 28, 4:16 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
416 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             ALTONA                  41.12N 90.16W
02/28/2017  U1.25 INCH       KNOX               IL   CO-OP OBSERVER

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 4:41 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 S GILSON              40.86N 90.20W
02/28/2017  U0.25 INCH       KNOX               IL   TRAINED SPOTTER

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 4:42 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ALSEY                   39.56N 90.43W
02/28/2017  E1.75 INCH       SCOTT              IL   LAW ENFORCEMENT

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 4:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
448 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 WNW BRIMFIELD         40.85N 89.97W
02/28/2017  U0.75 INCH       PEORIA             IL   COUNTY OFFICIAL

            CORNER OF I74/RT78.

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 5:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             PRINCEVILLE             40.93N 89.76W
02/28/2017  E1.75 INCH       PEORIA             IL   EMERGENCY MNGR

            .

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Feb 28, 5:05 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 N YATES CITY          40.85N 90.01W
02/28/2017  E1.00 INCH       KNOX               IL   FIRE DEPT/RESCUE

            .

&&

NWS LINCOLN IL
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

11.2 hours before the tornado, 112 km from the path. February 28, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 30 joules per kilogram, CIN -241, lifted condensation level 771 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 223 square meters per square second, 0 to 6 km bulk shear 80 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-241 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
80 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

0.8 hours after it, 112 km from the path. March 1, 2017.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 23 joules per kilogram, CIN -97, lifted condensation level 1185 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 46 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-97 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Peoria (PIA), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the touchdown began at 23:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of February 28, 2017

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 283:53 PM CSTEF0Clinton, IA0.025
February 284:12 PM CSTEF1Stark, IL5.5100$100,000
February 284:27 PM CSTEF0LaSalle, IL1.850
February 284:41 PM CSTEF3LaSalle, IL11.5800214
February 284:44 PM CSTEF1Whiteside, IL2.675
February 284:58 PM CSTEF1LaSalle, IL2.8200
February 285:04 PM CSTEF0Grundy, IL1.2200
February 285:07 PM CSTEF1Ogle, IL1.550
February 285:15 PM CSTEF0Peoria, IL0.9100$75,000
February 285:26 PM CSTEF3Marshall, IL17.8600$2.0 million
February 285:52 PM CSTEF2Livingston, IL5.675
February 286:40 PM CSTEF1Reynolds, MO4.480
February 287:03 PM CSTEF1White, AR1.41204$50,000
February 287:07 PM CSTEF2White, AR1.12501$70,000
February 287:16 PM CSTEF0Madison, MO4.450
February 287:51 PM CSTEF4Perryville tornado, Missouri and Illinois53.51,100112$15 million
February 288:54 PM ESTEF1Berrien, MI0.6100
February 288:58 PM ESTEF1Cass, MI5.0100
February 289:12 PM ESTEF1Cass, MI2.7150
February 289:38 PM ESTEF1Saint Joseph, MI2.050
February 289:33 PM CSTEF1Brown, IL0.7501
February 289:43 PM CSTEF1Bureau, IL2.350
February 289:55 PM CSTEF3White, IL to IN44.144012$5.7 million
February 2810:35 PM CSTEF0Calloway, KY8.830$70,000
February 2810:37 PM CSTEF0Crawford, KS0.175$50,000
February 2810:43 PM CSTEF0Crawford, KS0.175$10,000
February 2810:44 PM CSTEF1Williamson, IL7.425$6,000
February 2812:03 AM ESTEF2Dubois, IN5.8150$350,000
February 2811:28 PM CSTEF1Trigg, KY8.6400$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.